Homeopathic Teething Tablets Recalled Due to Dangerous Ingredient

Advertisement

Hyland’s Teething Tablets, manufactured by The Standard Homeopathic Company, is being recalled due to a potentially harmful ingredient called belladonna. The US Food and Drug Administration (FDA) has received several reports of serious adverse effects in children related to the over the counter tablets sold on the Internet and in pharmacies and other retail stores.

Belladonna Can Be Toxic in Large Quantities

Hyland’s Teething Tablets is a homeopathic product intended to provide temporary relief of teething symptoms in children. Belladonna, the active ingredient in the tablets, is thought to lessen irritability and pain when locally applied. However, in large amounts, the herb, also known as Deadly Nightshade, can be toxic.

Read: Children Should See Dentist Before Age One Year

Advertisement

The FDA has received several reports of “adverse effects” in children taking Hyland’s Teething Tablets which are consistent with belladonna toxicity. These symptoms include fast heart rate, increased body temperature, dry skin and mouth, skin flushing, decreased urination, agitation, disorientation, hallucinations, seizures, and dilated pupils. Drowsiness and lethargy may also be seen in infants, reports the FDA.

Because the product is sold as a natural remedy, it has not been evaluated by the FDA for safety. After receiving the reports, the agency found “inconsistent amounts” of belladonna due to likely “substandard control” at the manufacturing operation. The FDA has also received reports of children who consumed more tablets than recommended because of containers without child-resistant caps.

Read: Accidental Childhood Poisonings Mostly Due to Medicines

Consumers who have purchased Hyland’s Teething Tablets should stop using them immediately and contact the company for a refund or a coupon for another product. Details can be found at www.hylandsteething.com/recall. Parents or physicians of children who have side effects after using the tablets should report the incident to the FDA through the MedWatch program at www.fda.gov/MedWatch/report.html.

Advertisement